Alert archive / Alabama / Flash Flood Warnings in 2005
Flash Flood Warning 67, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 13, 2005, 5:14 PM CDT for Tuscaloosa County, Alabama. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2005, 5:14 PM CDT (22:14 UTC)
- Expired
- Aug 13, 2005, 7:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 67 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 5:29 PM CDT | FLASH FLOOD | Tuscaloosa, AL | SEVERAL VEHICLES SUBMERGED IN HIGH WATER IN THE CITY OF TUSCALOOSA. NO INJURIES REPORTED AT THIS TIME. |
| Aug 13, 6:00 PM CDT | FLASH FLOOD | 2 S Tuscaloosa, AL | AT LEAST TWO FEET OF WATER OVER THE ROADWAY NEAR OLD CENTRAL HIGH SCHOOL IN THE TAYLORVILLE COMMUNITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1288 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 132216
FFWBMX
ALC125-140015-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CDT SAT AUG 13 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA
THIS INCLUDES THE CITY OF TUSCALOOSA
* UNTIL 715 PM CDT
* AT 514 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM A THUNDERSTORM NEAR TUSCALOOSA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAMANTHA...
NORTHPORT...KELLERMAN...HOLT...TUSCALOOSA...FOSTERS AND BROOKWOOD.
ISOLATED SPOTS HAVE RECEIVED TWO INCHES OF RAIN AND AN ADDITIONAL
ONE TO TWO INCHES OF RAIN IS EXPECTED. EXCESSIVE RUNOFF FROM HEAVY
RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS
AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG
THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT
TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3348 8742 3347 8778 3300 8775 3302 8735
3323 8715
$$
LINHARESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:16 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 13, 2:16 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR SPELLING NATIONAL WEATHER SERVICE BIRMINGHAM AL 216 PM CDT SAT AUG 13 2005 .SHORT TERM...(TONIGHT THRU TUE NIGHT)...SIMPLY...BROAD OPEN UPPER LEVEL LOW POSITIONED ACROSS CENTRAL ALABAMA...WITH SURFACE LOW POSITIONED NEAR ALEXANDER CITY. BEST INSTABILTY ACROSS WESTERN ZONES...WITH CONVECTIVE DEVELOPMENT STARTING TO INITIATE. BEST CONVECTIVE DEVELOPMENT AND CLOUD COVERAGE CONTINUES ALONG AND EAST OF A GADSDEN...TO ALEXANDER CITY ..TO SEALE LINE...WITH ACTIVITY MOVING SLOWLY TO THE EAST. HAZY CONDITIONS ALSO OBSERVED AT MOST LOCATIONS. ...FORECAST QUANDARIES...TEMPERATURES WILL WAIT FOR PRESS TIME FOR FINAL DECISION PER OBSERVED RADAR TRENDS... BUT AM LEANING ON GOING WITH AT LEAST SCATTERED POPS ALL AREAS...EXCEPT FAR SOUTHERN ZONES...AS SHOWERS AND THUNDERSTORMS ARE STARTING TO DEVELOP ACROSS WESTERN ZONES WHICH ARE MOISTURE AND INSTABILTY RICH. UNORGANIZED...WEAK HIGH PRESSURE...SURFACE PATTERN...WITH UPPER LEVEL RIDING DYNAMICS PERSISTENT THROUGH PERIOD. BROAD OPEN UPPER LEVEL LOW WILL CONTINUE TO MOVE EAST AND WASH OUT BY SUNDAY MORNING. HOWEVER...ATMOSPHERIC MOISTURE WILL BE PREVALENT...AND DO EXPECT AIRMASS SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP. SCATTERED SHOWER AND THUNDERSTORM ACTIVITY WILL ALSO BE AIDED BY OCCASIONAL SHORT WAVE PASSAGES OVER TOP OF UPPER LEVEL RIDGING DYNAMICS. BASICALLY...A CLIMATOLOGICAL FORECAST FOR THE SHORT TERM PERIOD. WILL NOT GO AS HIGH ON PROBABILITY OF PRECIPITATION WORDING FOR SUNDAY AS MODEL GUIDANCE SUGGEST...AS UPPER LEVEL FORCING FEATURES WILL NOT BE THERE LIKE TODAY. TEMPERATURES...LOOK LIKE MODEL TEMPERATURES ARE COMING MORE IN LINE WITH EXPECTED MODEL 850 MB TEMPERATURE TRENDS...BUT STILL A LITTLE BIT WARMER THAN THEY SHOULD BE. AS A RESULT...WILL CONTINUE VERY CLOSE TO TEMPERATURE WORDING OF CURRENT ZONES. .LONG TERM...(WEDNESDAY THRU SATURDAY) RIDGING SURFACE AND ALOFT WILL BE THE PRIMARY FEATURE THROUGH THE EXTENDED PERIOD. HOWEVER...ATMOSPHERIC MOISTURE WILL BE PREVALENT...AND JUST LIKE FOR THE SHORT TERM PERIOD...DO EXPECT AIRMASS SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP. SCATTERED SHOWER AND THUNDERSTORM ACTIVITY WILL ALSO BE AIDED BY OCCASIONAL SHORT WAVE PASSAGES OVER TOP OF UPPER LEVEL RIDGING DYNAMICS. BASICALLY...A CLIMATOLOGICAL FORECAST FOR THE LONG TERM PERIOD. TEMPERATURES...WILL LEAN TOWARD MODELS GENERALLY CLIMATOLOGICAL VALUES THROUGH PERIOD. .SYNOPSIS...UPPER LEVEL LOW WILL CONTINUE TO MOVE ACROSS EASTERN CENTRAL ALABAMA TONIGHT BEFORE DISSIPATING. THIS WILL ALLOW FOR THE TYPICAL SUMMER TIME PATTERN FOR THIS TIME OF YEAR TO BECOME ESTABLISHED THROUGH SATURDAY... PARTLY CLOUDY SKIES WITH MAINLY AFTERNOON AND EARLY EVENING SCATTERED SHOWERS AND THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 69 91 72 89 / 50 40 20 40 ANNISTON 71 91 72 90 / 50 40 20 40 BIRMINGHAM 72 92 73 91 / 30 40 20 40 TUSCALOOSA 72 95 73 94 / 30 40 20 40 CALERA 72 91 73 91 / 30 40 20 40 AUBURN 71 89 73 89 / 30 50 20 40 MONTGOMERY 71 92 73 91 / 30 40 20 40 TROY 71 90 72 89 / 30 50 20 40 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 02 JBW
Hazardous weather outlook, Aug 13, 1:22 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 122 PM CDT SAT AUG 13 2005 ALZ011>015-017>050-141830- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 122 PM CDT SAT AUG 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TODAY AND TONIGHT). SHOWERS AND THUNDERSTORMS ARE COVERING MOST OF EAST CENTRAL ALABAMA THIS EARLY AFTERNOON. EXPECTING STORMS TO POP WEST OF I-65 THIS AFTERNOON. ALL STORMS...CURRENT AND FUTURE...WILL BE SLOW MOVING AND WILL HAVE THE POTENTIAL OF PRODUCING VERY HEAVY RAINFALL OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME. IN ADDITION...WITH SLIGHTLY DRIER AIR ALOFT...WIND GUSTS TO 45 MPH...AND POSSIBLY HIGHER...ARE POSSIBLE WITH ANY STRONGER STORMS. WET MICROBURST POTENTIAL: BIRMINGHAM...MODERATE. MONTGOMERY...MODERATE. .DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY). NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. JONES/90
In the hours before
Special weather statement, Aug 13, 2:32 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 232 PM CDT SAT AUG 13 2005 ALZ015-132000- WALKER- 232 PM CDT SAT AUG 13 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR EASTERN WALKER COUNTY UNTIL 300 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER CURRY...MOVING SOUTHEAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CURRY...JASPER AND SIPSEY THROUGH 300 PM CDT. THE PRIMARY THREAT FROM THIS STORM IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. ANOTHER THREAT FROM THIS STORM IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Aug 13, 2:37 PM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 237 PM CDT SAT AUG 13 2005 ALZ012-013-132015- FAYETTE-LAMAR- 237 PM CDT SAT AUG 13 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE AND LAMAR COUNTIES UNTIL 315 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER FAYETTE...MOVING SOUTHEAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOUNT VERNON... MANSFIELD...BELK AND FAYETTE THROUGH 315 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. ANOTHER THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. JONES/90
Special weather statement, Aug 13, 3:05 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 305 PM CDT SAT AUG 13 2005 ALZ015-132050- WALKER- 305 PM CDT SAT AUG 13 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALKER COUNTY UNTIL 345 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7 MILES EAST OF CARBON HILL...MOVING SOUTHEAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CARBON HILL AND JASPER THROUGH 350 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. ANOTHER THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. JONES/90
Special weather statement, Aug 13, 3:50 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 350 PM CDT SAT AUG 13 2005 ALZ015-024-132130- JEFFERSON-WALKER- 350 PM CDT SAT AUG 13 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND WALKER COUNTIES UNTIL 430 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING...WINDS 35 TO 45 MILES AN HOUR ...AND LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER GOODSPRINGS...MOVING SOUTHEAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TUTWILER...PARRISH... OAKMAN...JASPER...GOODSPRINGS...CORDOVA...WEST JEFFERSON AND SYLVAN SPRINGS THROUGH 430 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. THESE STORMS WILL ALSO PRODUCE MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH. 92/JSS
Local storm report, Aug 13, 5:01 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 PM CDT SAT AUG 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD 7 E MILLERVILLE 33.19N 85.80W
08/13/2005 CLAY AL EMERGENCY MNGR
TWO BRIDGES COVERED WITH WATER AND ONE CULVERT WASHED
OUT...ALL WITHIN A FIVE MILE RADIUS OF THE COMMUNITY OF
MELLOW VALLEY.
&&
JSSSpecial weather statement, Aug 13, 5:04 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 504 PM CDT SAT AUG 13 2005 ALZ025-132300- SHELBY- 504 PM CDT SAT AUG 13 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 600 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM WITH WIND GUSTS 35 TO 45 MPH... AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM NEAR OAK MOUNTAIN STATE PARK...MOVING SOUTH AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR INVERNESS... PELHAM...OAK MOUNTAIN STATE PARK...CHELSEA...HELENA...ALABASTER... AND COLUMBIANA...THROUGH 600 PM CDT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 12:14 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 16 min |
| Aug 13, 2:05 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Tallapoosa | 25 min |
| Aug 13, 2:09 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 36 min |
| Aug 13, 4:49 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 41 min |
| Aug 13, 5:59 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 61 min |
| Aug 13, 6:09 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 51 min |
Nearby
Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.